I was diagnose with PTC/IH in Feb. of last year. The neurologist said that my spinal shunt was actually too small and that my weight gained was adding pressure to my narrow spinal opening which caused the fluid to build in my brain. When I was released from the hospital I was sent to see a neuro-ophthalmologist. He told me to take diamox (which I hate! It makes all food taste weird and it causes my hands and feet to tingle so bad that it almost feels like I'm on pins) and lose weight. I have lost the weight, but it never seems enough. Every visit I have to lose anywhere from 10 to 15 pounds more. (This is very difficult because I have never weighed less than 150 pounds). I just need to know if the diamox tingling is really severe. I've read that it is. I really want to get off the diamox because I'm getting married next year and the Dr. says it'll be hell if I get or try to get pregnant. What will happen if I take diamox and I don't know if I'm pregnant? I have tried talking to my doctor but he says I have to lose the weight first and then I can see what my options are.
Hi gloriousgigi. Oh, this makes me so mad! This idea that if you loss weight all your problems will go away! I wish.
I also have IIH,PTC.I was diagnosed two years ago, have a VP shunt, was never overweight, and still have all the problems associated with our illness.
While I do believe that weight loss is a good thing for your general health, there is no evidence to support the claim of losing weight will "definitely" cure you.
I think, this is the way out for a lot of drs who do not or and will not admit that this illness has them stumped.
I would support your efforts to loss weight, you will feel so much better , all over and about your self, but , please dont think it will be the cure all they claim.
I do know that some peoples paps ( Papilledema, swelling of the optic nerves ) has improved with weight loss but it is not true of every one.
Do you have a shunt and if so which one? Lp or VP?
Diamox, known to us as the devils drug! Yes, it is hard to take,But generally the side effects get easier after about 6-8 weeks. I am sorry to hear this is not the case with you.
I found, anything with a lemon flavour, tasted like it should. I drank lemon dilute( as you must keep up your input of liquid while o Diamox)
Also lemon flavoured chewing gum which helped with the thirst-dry mouth.
I cant help really about the pregnancy part but I do know of woman who have succeeded in getting pregnant with not too much trouble.The trouble came after! But then again, being a new mom is exhausting!
If there is any thing I can help you with , please drop me a line. Best of luck on your forth coming wedding! Cath278.
Hi there. Acetazolamide can cause the symptoms of hypokalemia (low blood potassium levels), which include muscle weakness and tingling in the fingers. Acetazolamide cannot be used in pregnancy, as it has shown to cause embryonic abnormalities in animal studies, and in humans has been shown to cause metabolic acidosis as well as disruptions in the blood electrolyte levels in the newborn. The diuretic furosemide is sometimes used if acetazolamide is not tolerated, but this has little effect on the ICP.
Hope that helps you. Regards
Thank you Dr. Sharma. You have been the only one to shed light on my symptoms. My neuro-ophthalmologist hasn't really been able to answer any of the questions. I was wondering, can this possibly cause a vitamin D deficiency? I had a CBC test and the result were pretty much normal, except that I was vitamin D deficient and had a high amount of leukocytes.
Thank you so much. That really means the world to me! I think I'm just weird one lol. I've been taking that medication for almost a year and the side effects seem to get worse and worse. It absolutely makes me lose all my appetite and soda tastes so awful.
I've tried everything to get to down to the "perfect" weight but I just can't! I'm just getting so frustrated! It's the just the same thing over and over every time he sees me. No optic nerve swelling and lose more weight. I just don't know what to do!
Sorry I'm just letting out steam. Fortunately, I don't have a shunt placed. The neurologist said my PTC/IH is caused by a birth defect. He said as long as i keep losing weight I'll be okay.
I'm so fortunate though that I have a supportive family and wonderful fiancee!
Hi there, gloriousgigi. Sorry to hear that we share this inglorious condition.
I've resisted getting a shunt placed, have been on diamox for over a year and a half now, and I also still have all the side-effects you described, too-- including often having numbness and pins-and-needles in my face as well as my hands and feet, "brain fog" and drowsiness to boot. Yes, it's definitely a nasty concoction, but it's still better than going blind and being in constant mind-blowing pain though, of course. ;)
I've heard, as well, that losing weight -can- help ease the condition in some cases, or even ameliorate it-- if you happen to be one of those lucky few. You never know, you may be one of them (and that would be really great). I'm not. I lost the extra 20 lbs I was carrying and had no result, though if I recall correctly, I think it's more likely to be helpful if the sufferer loses a significant amount of weight, fwiw. I like what Cath278 had to say, so I'll second her. (Hi Cath! Sorry I haven't been back, it's been a really rough year for me. Glad to see you though, and hope you're doing well...)
Did you say your Dr. told you you had "no optic nerve swelling." gloriousgigi? If so, that's good news! I think Dr. Sharma would agree. (It's really nice to have a doctor here on the board too; it makes this an ideal place to "let out steam" and commiserate, and have the benefit of some solid guidance for our understanding as well.)
So hang in there, and keep on truckin'. It seems like you're on a good path already, so maybe it'll be easier to manage if you can see it as just "staying on course."
As for me, I'm really sleepy and it's time for my next damn dose, lol.
Just wanted to add that my docs told me to lose weight to and I'd be fixed. So I lost 70 lbs and still have PTC. I'm on 1000 mgs of Diamox twice a day. It's going on a year now since I was diagnosed with PTC, docs said lose weight so I did but they haven't said anything since I lost it. I agree with cath, its just a docs way out of saying they don't know. So don't go all gung ho on losing weight, its not the cure.
Thank you for your honesty. I'll talk to my doctor and see if I can get off the Diamox (like he said) because I really do wanna get/be pregnant. Thank you for input if things fall through. At least now I know it's not total failure =D
Thank you for your words of wisdom. I was beginning to freak out just a little (and now I don't feel so alone anymore! =D ) And yes it is better than the headaches and the potentiality of avoiding blindness, but I wouldn't mind a headache or two just to enjoy my once existing senses. But then again I'm a weird one. ;D
And indeed my doctor always says "no optic nerve swelling" but to what extent, I don't know. I just hope one day he says "Gloria, NO MORE DIAMOX!" That would be wonderful! Til then, I shall endure (and have a buddy sharing the glory with me)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.